Opthalmologist knows more about the thyroid than my GP

I went for my follow-up to the opthalmologist after being referred in October by the optician who was concerned about the sudden deterioration in my right eye.

A quick recap:

I did ask my GP last time I saw him, (You know, the time when I admitted I was on T3) if he had received a letter from the opthalmlogist, and he said No, but then he looked at his best pal the computer screen and said "Oh, yes, there it is, but I never read it".

Gee, thanks, doc.

Then I said, I have been having trouble with my eyes, being very dry and hurting, the optician had confirmed my right eye had got MUCH worse than the left, and I had suspected that my Graves' had flared up again.

"Graves'? How can Graves come back, you have no thyroid."

I said, I had Graves from the age of 13 and it caused my overactive thyroid, and I was concerned the antibodies have increased, and are attacking my eyes. He told me: "What antibodies are you talking about? Graves' is just an old-fashioned name for an overactive thyroid"

I said 'Thyroid Stimulating Antibodies. TSI, which cause an overactive thyroid and also Eye disease"

Doctor: "Rubbish! If you are having trouble with your eyes, it's because you are taking T3, that's what's causing the problem. You're overdosing yourself and it is affecting your eyes"

ME: "So, why did Mr ***** test me for antibodies?"

Doctor: "I don't know. Does HE know you are on T3?"

ME: "Yes, he knows I am taking Liothyronine, in fact he said some people do better on it."

Well, I had a few questions to ask when I saw Mr ***** today.

First, can taking T3 cause Thyroid Eye Disease? "Definitely not! Looking at your history, it was a strong possibility it was going to happen."

Second, Do I have Graves' antibodies in my blood? "Oh, yes, they are definitely raised. That's the reason that your whole system is messed up despite taking thyroid medication. You need to ignore the TSH and go by how you feel."

So, dear Doctor, I have been right all along. TSH is utterly useless when you have Graves'. And I DO have Graves', despite your simplistic view of the thyroid.

I now have eye drops to use three times a day to ease the dryness and the pain.

Oh, and he said that there is new evidence that Selenium can prevent further deterioration in my eyes, but unfortunately the GP will refuse to prescribe it and I will have to buy it myself.

So what's new, pussycat?

Last edited by

8 Replies

  • Hi marram. I am of the same opinion as you. My ophthalmologist is indeed a great deal more knowledgeable and honest. He says that no one knows enough about either TED or Graves. But says he is willing to try anything. I am exactly like you. I am in year 5 of and my eyes are active and I need OD. He stresses the point that it is important for my meds to stay as high as I can tolerate, ie over range, hyper yet I have found myself fighting with both GP and endo. The fighting is making my antibodies party and making my eyes worse. :-(

  • Hi Marram, So sorry to hear that you are not doing to well and thoroughly agree that Opticians (and all in this field) know more about thyroid problems than endos. My Optometrist told me that my son probably had type 2 diabetes because he was on Hydrocortisone. Needless to say no whisper of this from the endo. Thanks for the tip about selenium, will endeavour to remember to take it as adrenals still not there yet. Janet.

  • Flipping ' eck, how you don't wallop that arrogant smartarse is beyond me.

    I'm shocked that antibodies are still active post TT. I sort of assumed they'd go dormant without the thyroid to torment.

    2 x Brazil nuts are roughly equivalent to 100mg of selenium. 100-200mg RDA. I must be swimming in it because I gorge on Brazils.

  • Strange indeed...

    I did read some people posting Hashimoto will go away once you get rid of your thyroid..?

    Could anyone enlighten me please?

  • Hashis seems to confine itself to destroying the thyroid, I think - unless someone knows better!

    Graves' disease, on the other hand, has an interesting effect on several organs. It likes to stimulate the thyroid to produce tons and tons of thyroid hormone, and at the same time it has been also found that it fixes onto TSH receptors in the Pituitary, blocking them and thus effectively taking over control of the thyroid.

    Some times it goes for the eyes instead, causing fatty deposits behind the eye, and damaging the eye muscles and the conjuctiva. In extreme cases the eye can be pushed so far forward that if untreated it can lead to optic nerve damage and blindness. Plus even if it does nothing else it makes the eyes dry and very sensitive to light (Which can also happen with Hashis).

    If you are unlucky it attacks both. Those Graves' antibodies ( called Thyroid Stimulating Immunoglobulin, TSI) are little bu****s.

    I am in the situation that I had Graves' at age 13, partial thyroidectomy age 18, Graves' AGAIN at 32. Total thyroidectomy at age 36, and on each occasion I had Thyroid Eye Disease as well. I am now 69 and the little devils are having fun with me again! There's no thyroid to attack so they are having a go at the eyes. AND, of course, the pituitary. If I stopped ALL thyroid replacement from tomorrow, I would still have very low TSH. Because the TSI is blocking the TSH receptors on the pituitary, making it think I have plenty of thyroid hormone in my bloodstream, when in fact I have NONE!

    What a jolly dance it has been, for 56 years...and counting.

  • No fun at all struggling for so long and by the sound of it there are many of us like that. If only the people with an overproduction of thyroid hormone could donate to us who are hypo! Idea for research?

  • Hi Marram

    Many thanks for your helpful reply. Sounds like a lifelong struggle and it is still ongoing.

    I have no diagnosis whatsoever but I have hypo based on my thyroid function test. I have a very low free T4 and high thyroid antibodies.

    Extremely interesting as you say. My eyes are badly affected as well. Based on what I read, Hashi isn't confined within the thyroid gland: anti-TPO and anti-TG also affect other organs. They aren't benign despite the fact doctors ignore these.

    I also develop hyper/grave-like symptoms (stare/lid issues) quickly as soon as my thyroid med starts pooling in the system (my theory).

    Thanks again. Have a nice weekend and take care. x

  • interesting becos my derm lady whp prescribed a wig and the neuro at london knew more about my adrenals than my endos and proffs of endos over 10 years!

You may also like...